Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 40, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 15, 2018, 2:34 PM EDT for 5 counties in Pennsylvania. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2018, 2:34 PM EDT (18:34 UTC)
- Expired
- May 15, 2018, 3:30 PM EDT
- In force
- 56 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Blair County, PA, Huntingdon County, PA, Juniata County, PA, Mifflin County, PA, Perry County, PA
The radar
The State College radar (KCCX), 63 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 2:51 PM EDT | TSTM WND DMG | 1 N Newton Hamilton, PA | TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 12:26 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -484 J/kg
- Mixed-layer LCL
- 1259 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
841
WUUS51 KCTP 151834
SVRCTP
PAC013-061-067-087-099-151930-
/O.NEW.KCTP.SV.W.0040.180515T1834Z-180515T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
234 PM EDT TUE MAY 15 2018
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Central Huntingdon County in central Pennsylvania...
Southwestern Mifflin County in central Pennsylvania...
Juniata County in central Pennsylvania...
Southeastern Blair County in central Pennsylvania...
Central Perry County in south central Pennsylvania...
* Until 330 PM EDT
* At 233 PM EDT, severe thunderstorms were located along a line
extending from near Belleville to near Allensville to Martinsburg,
moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Severe thunderstorms will be near,
Lewistown, Yeagertown, Highland Park, Allensville, Burnham,
Juniata Terrace and Belleville around 240 PM EDT.
Strodes Mills, Blacklog and Raystown Dam around 250 PM EDT.
Spruce Hill, Mcalisterville, Walnut and Mount Union around 300 PM
EDT.
Ickesburg and Mexico around 310 PM EDT.
Other locations impacted by these severe thunderstorms include
Cassville, Port Royal, Marklesburg, Blain, Mapleton, Thompsontown,
Atkinson Mills, Longfellow, East Salem and Mifflin.
This includes Interstate 99 near mile marker 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4028 7826 4030 7826 4028 7827 4029 7841
4030 7843 4029 7848 4047 7798 4065 7780
4063 7696 4040 7717 4027 7766 4029 7767
4026 7771
TIME...MOT...LOC 1833Z 269DEG 43KT 4065 7773 4049 7789 4033 7831
HAIL...<.75IN
WIND...60MPH
$$
Dangelo1 follow-up statement
219
WWUS51 KCTP 151904
SVSCTP
Severe Weather Statement
National Weather Service State College PA
304 PM EDT TUE MAY 15 2018
PAC013-151913-
/O.CAN.KCTP.SV.W.0040.000000T0000Z-180515T1930Z/
Blair PA-
304 PM EDT TUE MAY 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BLAIR COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 PM EDT for
south central and central Pennsylvania.
LAT...LON 4028 7821 4047 7781 4063 7750 4063 7696
4040 7717 4027 7766 4029 7767 4026 7771
TIME...MOT...LOC 1903Z 276DEG 35KT 4065 7728 4044 7756 4029 7798
$$
PAC061-067-087-099-151930-
/O.CON.KCTP.SV.W.0040.000000T0000Z-180515T1930Z/
Huntingdon PA-Mifflin PA-Juniata PA-Perry PA-
304 PM EDT TUE MAY 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR CENTRAL HUNTINGDON...SOUTHWESTERN MIFFLIN...JUNIATA AND CENTRAL
PERRY COUNTIES...
At 303 PM EDT, severe thunderstorms were located along a line
extending from Mcalisterville to near Honey Grove to near Rockhill
Furnace, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Lewistown, Newport, Loysville, Ickesburg, Juniata Terrace, East
Waterford, New Bloomfield, Honey Grove, Blacklog and Perulack.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 4028 7821 4047 7781 4063 7750 4063 7696
4040 7717 4027 7766 4029 7767 4026 7771
TIME...MOT...LOC 1903Z 276DEG 35KT 4065 7728 4044 7756 4029 7798
HAIL...<.75IN
WIND...60MPH
$$
DangeloWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 12:31 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, May 15, 12:31 PM EDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service State College PA 1231 PM EDT Tue May 15 2018 .SYNOPSIS... Severe thunderstorms capable of significant damaging wind are forecast Tuesday afternoon and evening across parts of central Pennsylvania. A wet and muggy weather pattern will persist through late week into the weekend with areas of locally heavy rain and risk of flash flooding. && .NEAR TERM /THROUGH TONIGHT/... Severe Thunderstorm Watch 93 just issue for all of our CWA except for warren county - through 8 pm edt. After a few hour break in the isolated early convection over northern PA, generally cloud free skies and strong diabatic diabatic heating and advection of low to mid 60s dewpoints is priming the airmass for one or two lines of fast-moving tsra headed across our far NW counties ATTM. Latest HRRR has this expanding/intensifying line of TSRA screaming across much of central and northern PA by 21Z, while lagging back along its southern edge over the Lower Susq Valley. A second mesoscale mid/upper level vort max will ride east along the sagging/slowing frontal boundary near the mason dixon line tonight, bringing the chc for training heavy showers/tsra cells and heavy rain. Flash flood watch there through the first half of tonight issued very early this morning looks good. Central and northern counties of the state will dry out with some brief/partial clearing possible, before winds veer all the way around through the north and northeast, helping to develop a widespread lowering stratus deck toward daybreak Wednesday. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... A wet and humid weather pattern is expected to last through the end of the week as tropical moisture flowing northward collides with a stalled frontal zone across the Mid Atlantic region. This should result in some relatively cooler days (vs. mid-May climo) and warmer nights given moist/humid airmass. Highest precip probs are over south-central PA. && .LONG TERM /SATURDAY THROUGH MONDAY/... A persistent flow of subtropical moisture interacting with a quasi-stationary frontal system will keep conditions soggy over the region for the foreseeable future. The front will wag north and south for the next several days bringing periods of showers and thunderstorms with very little chance of any 12 hour period remaining dry in any one location. Proximity of drier air mass and high pressure to the north over southern Canada means that drier air will filter southward into far northern PA from time to time, giving at least some chance of periodic drier periods this week, but the main story is for daily chances of showers and thunderstorms until further notice. The Thursday night into Friday timeframe looks particularly wet as deep layer moisture surges (PW near 2.0") thanks to amplification of the offshore upper ridge coupled with a nearly stationary upper trough over the central plains. This will direct copious subtropical moisture northward into the eastern GLAKS and set the stage for locally heavy rains and potential flooding given what will have been a very wet week by that time. Temperatures should be above seasonal climate averages this week with a muggy summertime/humid feel given dewpoints in the 60s. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... Widespread VFR conditions will be interrupted by a few brief periods of MVFR/IFR with a gusty thunderstorm this afternoon and early evening. Strongest westerly wind gusts expected across the northern half of PA where westerly mid-level winds are over 50 kts. A cold front will push south across the region This afternoon, accompanied in many locations by a round of strong to potentially severe thunderstorms, with briefly reduced cigs/vsbys and possible strong wind gusts. Outlook... Wed-Thu...Rain/low cigs possible, mainly southern Pa. Fri...Rain/low cigs likely. Sat...Rain/low cigs possible. && .HYDROLOGY... Some repeat/training convection (on the tail end of fcst damaging Tstm wind complex) is possible across the southern tier of central PA mainly this evening. Collaborated with adjacent offices on FF watch across srn PA although would have preferred to issue a more short-fused watch. 1-3hr FFGs as low as 1-1.5 inches suggest some runoff problems are possible. Deep moisture feed advecting northward along stalled frontal boundary suggests potential for heavy rain/FF risk through late week. Current WPC EROs favor areas just south of PA for marginal to slight risk of flash flooding. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight EDT tonight for PAZ033>036- 056-057-059-063>066. && SYNOPSIS...Lambert NEAR TERM...Lambert SHORT TERM...Lambert/Steinbugl LONG TERM...DeVoir AVIATION...Lambert HYDROLOGY...lambert
Hazardous weather outlook, May 15, 1:02 PM EDT, 1 hour 32 minutes before
Hazardous Weather Outlook National Weather Service State College PA 102 PM EDT Tue May 15 2018 PAZ033>036-056-057-059-063>066-161715- Somerset-Bedford-Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland- Adams-York-Lancaster- 102 PM EDT Tue May 15 2018 ...SEVERE THUNDERSTORM WATCH 93 IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ005-006-010>012-017>019-024>028-045-049-050-161715- McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Southern Clinton-Union-Snyder- 102 PM EDT Tue May 15 2018 ...SEVERE THUNDERSTORM WATCH 93 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ037-041-042-046-051>053-058-161715- Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Montour- Northumberland-Columbia-Schuylkill- 102 PM EDT Tue May 15 2018 ...SEVERE THUNDERSTORM WATCH 93 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-161715- Warren- 102 PM EDT Tue May 15 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Local storm report, May 15, 1:55 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
155 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM TSTM WND DMG 1 NW OSCEOLA MILLS 40.86N 78.28W
05/15/2018 CLEARFIELD PA EMERGENCY MNGR
MULTIPLE TREES DOWN
&&
EVENT NUMBER CTP1801804
COLBERTSpecial weather statement, May 15, 1:59 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service State College PA
159 PM EDT TUE MAY 15 2018
PAZ024>026-151845-
Blair PA-Cambria PA-Huntingdon PA-
159 PM EDT TUE MAY 15 2018
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF HUNTINGDON...BLAIR...AND
CAMBRIA COUNTIES UNTIL 245 PM EDT...
At 158 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Tyrone to near Horseshoe Curve to near East
Conemaugh. Movement was east at 30 mph.
Pea size hail and wind gusts of 50 to 55 mph are possible.
Strong thunderstorms will be near...
Tyrone, Bald Eagle and Birmingham around 205 PM EDT.
Altoona, Hollidaysburg and Warriors Mark around 210 PM EDT.
Franklinville and Bellwood around 215 PM EDT.
Sinking Valley, Canoe Creek State Park and Lilly around 220 PM
EDT.
Williamsburg around 230 PM EDT.
Whipple Dam State Park and Spruce Creek around 235 PM EDT.
Other locations impacted by these storms include Tunnelhill, Spring
Hill, Cassandra, Marklesburg and McConnellstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4054 7857 4074 7826 4074 7813 4069 7794
4074 7783 4072 7777 4073 7768 4069 7771
4068 7768 4058 7783 4055 7784 4051 7783
4039 7807 4032 7840 4032 7860 4033 7862
4032 7863 4031 7900
TIME...MOT...LOC 1758Z 272DEG 27KT 4071 7824 4054 7849 4035 7884
DangeloLocal storm report, May 15, 2:08 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
208 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND GST 1 E BELLWOOD 40.60N 78.31W
05/15/2018 M52 MPH BLAIR PA PENNDOT RWIS
&&
EVENT NUMBER CTP1801805
RXRLocal storm report, May 15, 2:15 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
215 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND GST 1 E CRESSON 40.46N 78.57W
05/15/2018 M50 MPH CAMBRIA PA PENNDOT RWIS
&&
EVENT NUMBER CTP1801806
RXRLocal storm report, May 15, 2:22 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
222 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM TSTM WND GST UNIVERSITY PARK AIRPORT 40.85N 77.85W
05/15/2018 M58 MPH CENTRE PA AWOS
&&
EVENT NUMBER CTP1801807
RXRLocal storm report, May 15, 2:25 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
225 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL PORTAGE 40.39N 78.68W
05/15/2018 M1.00 INCH CAMBRIA PA TRAINED SPOTTER
QUARTER SIZED HAIL.
&&
EVENT NUMBER CTP1801808
COLBERTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 3:47 AM EDT | Flash Flood Watch | CTP | Adams, Bedford, Cumberland, Dauphin, Franklin, Fulton and 5 more | 15 hr |
| May 15, 8:16 AM EDT | Special Weather Statement | CTP | Tioga | 44 min |
| May 15, 11:38 AM EDT | Special Weather Statement | CTP | Elk, McKean | 52 min |
| May 15, 12:00 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clearfield, Elk, McKean | 75 min |
| May 15, 12:43 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clinton, Elk, Potter | 47 min |
| May 15, 12:46 PM EDT | Tornado Warning | CTP | Cameron, Clinton, Elk, Potter | 44 min |
| May 15, 12:58 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Cameron, Clearfield, Clinton, Elk | 57 min |
| May 15, 1:03 PM EDT | Special Weather Statement | CTP | Tioga | 42 min |
| May 15, 1:14 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 61 min |
| May 15, 1:25 PM EDT | Tornado Warning | CTP | Clinton, Lycoming, Potter, Tioga | 65 min |
| May 15, 1:34 PM EDT | Special Weather Statement | CTP | Cambria | 41 min |
| May 15, 1:42 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield, Clinton, Lycoming | 63 min |
| May 15, 1:59 PM EDT | Special Weather Statement | CTP | Blair | 46 min |
| May 15, 2:04 PM EDT | Tornado Warning | CTP | Sullivan | 41 min |
| May 15, 2:11 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria, Centre, Huntingdon | 49 min |
| May 15, 2:16 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton, Columbia, Huntingdon, Juniata, Lycoming and 6 more | 74 min |
| May 15, 2:45 PM EDT | Tornado Warning | CTP | Montour, Northumberland, Snyder, Union | 24 min |
| May 15, 2:48 PM EDT | Tornado Warning | CTP | Columbia, Montour, Northumberland | 42 min |
| May 15, 2:51 PM EDT | Special Weather Statement | CTP | Huntingdon | 24 min |
| May 15, 3:14 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Dauphin, Juniata, Northumberland, Perry, Schuylkill and 1 more | 46 min |
| May 15, 3:23 PM EDT | Special Weather Statement | CTP | Fulton | 37 min |
| May 15, 3:34 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin, Perry | 41 min |
| May 15, 3:45 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Franklin, Fulton, Lancaster, Lebanon and 3 more | 60 min |
| May 15, 4:14 PM EDT | Tornado Warning | CTP | Cumberland, Dauphin, Perry, York | 31 min |
| May 15, 4:31 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, York | 59 min |
| May 15, 4:41 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, Lebanon, York | 53 min |
| May 15, 5:07 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Lancaster, York | 83 min |
| May 15, 6:02 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 118 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.